PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Hypersurface model-fields of definition for smooth hypersurfaces and their twists

Volume 194 / 2020

Eslam Badr, Francesc Bars Acta Arithmetica 194 (2020), 267-280 MSC: Primary 14J70, 11D72, 11D41; Secondary 14J50, 11G99, 14J20. DOI: 10.4064/aa180524-31-7 Published online: 5 March 2020


Given a smooth projective variety of dimension $n-1\geq 1$ defined over a perfect field $k$ that admits a non-singular hypersurface model in $\mathbb {P}^n_{\overline {k}}$ over $\overline {k}$, a fixed algebraic closure of $k$, it does not necessarily have a non-singular hypersurface model defined over the base field $k$. We first show an example of such phenomenon: a variety defined over $k$ admitting non-singular hypersurface models but none defined over $k$. We also determine under which conditions a non-singular hypersurface model over $k$ may exist. Now, even assuming that such a smooth hypersurface model exists, we wonder about the existence of non-singular hypersurface models over $k$ for its twists. We introduce a criterion to characterize twists possessing such models and we also show an example of a twist not admitting any non-singular hypersurface model over $k$, i.e. for any $n\geq 2$, there is a smooth projective variety of dimension $n-1$ over $k$ which is a twist of a smooth hypersurface variety over $k$, but itself does not admit any non-singular hypersurface model over $k$. Finally, we obtain a theoretical result to describe all the twists of smooth hypersurfaces with cyclic automorphism group having a model defined over $k$ whose automorphism group is generated by a diagonal matrix.

The particular case $n=2$ for smooth plane curves was studied by the authors jointly with E. Lorenzo García in [Math. Comp. 88 (2019)], and we deal here with the problem in higher dimensions.


  • Eslam BadrDepartment of Mathematics
    Faculty of Science
    Cairo University
    12613 Giza, Egypt
  • Francesc BarsDepartament de Matemàtiques
    Universitat Autònoma de Barcelona
    08193 Bellaterra, Catalonia

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image